MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSTD0515
Medical Device Problem Codes Difficult to Remove (1528); Retraction Problem (1536); Mechanical Jam (2983)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/08/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior choroidal artery using penumbra smart coils (smart coils).During the procedure, after advancing a smart coil in the aneurysm using a non-penumbra microcatheter, the physician determined that the smart coil was the incorrect size and decided to withdraw it; however, while attempting to withdraw the smart coil from the aneurysm, the smart coil became stuck inside the non-penumbra microcatheter.Therefore, the physician removed the microcatheter with the smart coil altogether.The procedure was completed using another smart coil and another non-penumbra microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of its pusher assembly.The pusher assembly was kinked approximately 29.0 thru 36.0 cm from the proximal end.The penumbra smart coil (smart coil) was advanced out of the distal tip of the non-penumbra microcatheter.The non-penumbra microcatheter was ovalized approximately 91.5 thru 101.0 cm from the hub.Conclusions: evaluation of the returned device revealed that the smart coil was stuck inside of an ovalized non-penumbra microcatheter.The ovalization in the non-penumbra microcatheter likely contributed to the reported issue.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7087585
Report Number3005168196-2017-02151
Device Sequence Number16594026
Product Code HCG
UDI-Device Identifier00814548014647
UDI-Public00814548014647
Combination Product (Y/N)N
Initial Reporter CountryDA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/08/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date10/05/2020
Device Catalogue Number400SMTSTD0515
Device Lot NumberF65960
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/04/2018
Initial Date Received by Manufacturer 11/08/2017
Supplement Date Received by Manufacturer01/31/2018
Initial Report FDA Received Date12/06/2017
Supplement Report FDA Received Date02/28/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age59 YR